Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 85, NWS Aberdeen, SD

July 8, 2011Brown County, McPherson County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2011, 11:35 PM CDT for Brown County, McPherson County, Marshall County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 11:35 PM CDT (04:35 UTC)
Expired
Jul 9, 2011, 12:15 AM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Marshall County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS53 KABR 090435
SVRABR
SDC013-089-091-090515-
/O.NEW.KABR.SV.W.0085.110709T0435Z-110709T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EXTREME NORTHWESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF FREDERICK TO 10 MILES NORTH OF WETONKA TO
  DEERFIELD COLONY...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LONG LAKE COLONY AROUND 1140 PM CDT...
  WETONKA AND FREDERICK AROUND 1145 PM CDT...
  BARNARD AROUND 1155 PM CDT...
  WESTPORT AND HECLA AROUND 1205 AM CDT...
  HOUGHTON AROUND 1210 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 206 AND 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

LAT...LON 4572 9811 4559 9835 4559 9918 4576 9888
      4595 9870 4594 9793
TIME...MOT...LOC 0435Z 274DEG 36KT 4592 9857 4576 9873
          4564 9893
WIND...HAIL 60MPH <.75IN

$$
WISE
1 follow-up statement
437 
WWUS53 KABR 090514
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 AM CDT SAT JUL 9 2011

SDC013-089-091-090524-
/O.EXP.KABR.SV.W.0085.000000T0000Z-110709T0515Z/
MARSHALL SD-MCPHERSON SD-BROWN SD-
1214 AM CDT SAT JUL 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN...EASTERN
MCPHERSON AND EXTREME NORTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT
1215 AM CDT/1115 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 4572 9811 4559 9835 4559 9918 4576 9888
      4595 9870 4594 9793
TIME...MOT...LOC 0514Z 274DEG 36KT 4589 9801 4573 9817
          4561 9838

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:24 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 9:24 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT FRI JUL 8 2011

.UPDATE...
A LINE OF TSTORMS CONTINUES TO PROGRESS EASTWARD WITH THE BULK OF
THE STORMS STAYING IN ND. THE TAIL END OF THIS LINE STRETCHES INTO
NORTH CENTRAL SD. ADJUSTED POPS THIS EVENING AND AFTER MIDNIGHT TO
ACCOUNT FOR LACK OF STORMS ACROSS THE SOUTHERN COUNTIES. MOST OF
THE STORMS HAVE BEEN GENERATED ON THE LEE SIDE OF A TROUGH AXIS.
AS THIS TROF PUSHES EAST THE THREAT FOR STORMS WILL DIMINISH AS IT
PASSES. UPDATED ZONES A COUPLE OF TIMES EARLIER THIS EVENING FOR
ADDITIONS AND ADJUSTMENTS TO CONVECTIVE WATCHES. SHOULD BE ABLE TO
CANCEL REST OF SVR 612 IN A COUPLE OF HOURS. SEE UPDATED AVIATION
DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
WATCHING ATMOSPHERE CONTINUE TO DESTABILIZE THIS AFTERNOON AS
SHORTWAVE BEGINS TO EJECT ACROSS THE HIGH PLAINS. CU FIELD HAS
FORMED ACROSS THE EASTERN CWA WITHIN AREA OF 2000 J/KG SBCAPE AND
NO CAP...BUT SHEAR IS RATHER WEAK. MODELS HAVE BEEN TRYING TO POP
A FEW THUNDERSHOWERS WITHIN THIS AREA ALL DAY BUT HAVE YET TO SEE
ANYTHING. STILL NOT OUT OF THE QUESTION AND A FEW STORMS HERE ARE
POSSIBLE AS SOME OF THE CU IS TRYING TO BUBBLE UP A BIT MORE SO
WILL KEEP SLIGHT CHANCE POPS IN PLACE. AREA OF BIGGER CONCERN IS
ACROSS THE WESTERN DAKOTAS...MORE SO WESTERN ND AND NORTHERN SD.
HERE...CAPE VALUES HAVE EXCEEDED 3000 J/KG AND SHEAR IS MORE
IMPRESSIVE. TOR WATCH 611 ALREADY IN PLACE ACROSS WESTERN/CENTRAL
ND WHERE SHEAR/LOW LEVEL SHEAR IS STRONGEST. MODELS STILL
TARGETING ND THE HARDEST...WITH SOME ACTIVITY ACROSS NORTH
CENTRAL/NORTHERN SD AS WELL. ALTHOUGH...MOST SIMULATED
REFLECTIVITY MODELS ALSO SUGGESTING A FEW STORM CLUSTERS OR
SUPERCELLS TRACKING EAST/SOUTHEAST OUT OF UNR CWA AND ACROSS PARTS
OF CENTRAL SD. STILL NOT EXPECTING ACTIVITY TO REACH JAMES VALLEY
UNTIL PERHAPS AROUND 03Z OR A BIT LATER. THREAT FOR SVR WILL STILL
EXIST AS FAR EAST AS THE JAMES...BUT WILL REALLY BEGIN TO LOSE SVR
THREAT AS YOU APPROACH I-29.

UNSETTLED WEATHER LOOKS TO PERSIST THROUGH THE WEEKEND. ON
SATURDAY...SURFACE FRONTAL BOUNDARY TRACKS ACROSS THE CWA WITH A
CONTINUED CHANCE FOR STORMS. AREA OF SVR THREAT SHIFTS FURTHER
SOUTH AND EAST ON SATURDAY...MAINLY COVERING THE SOUTHEASTERN ONE
HALF OF THE CWA. SATURDAY EVENING THE FRONTAL BOUNDARY STALLS OUT
AND WILL AWAIT ANOTHER WAVE OF LOW PRESSURE WHICH WILL RIDE ALONG
THE FRONT SATURDAY NIGHT THROUGH SUNDAY. WILL CONTINUE WITH THE
THUNDERSTORM CHANCES THROUGH SUNDAY AS WELL AS THIS LOW PRESSURE
WAVE MOVES THROUGH. LATE SUNDAY NIGHT HIGH PRESSURE FINALLY BEGINS
BUILDING IN FROM THE NORTH WHICH WILL SHIFT PRECIP CHANCE A BIT
FURTHER SOUTH.

.LONG TERM...MONDAY THROUGH FRIDAY
THE PERIOD BEGINS WITH AN AREA OF HIGH PRESSURE OVER NORTHERN
MINNESOTA. THIS HIGH PRESSURE WILL BRING STABLE CONDITIONS FOR
MOST OF THE REGION FOR MONDAY AND MONDAY NIGHT WITH SOME PCPN
CHANCES POSSIBLE OVER THE WESTERN DAKOTAS. AS THE HIGH PRESSURE
MOVES EASTWARD ON TUESDAY...LLM WILL ONCE AGAIN RETURN TO THE
REGION. THE ADDED LLM...ALONG WITH SHORT WAVES TRAVERSING ACROSS
THE REGION WILL RESULT IN SCHC TO CHC POPS THROUGH THE REST OF THE
PERIOD. DUE TO TIMING DIFFERENCES AMONG MODELS...WILL BROAD BRUSH
THE CWA WITH PCPN CHANCES. TEMPERATURES SHOULD START OFF NEAR TO
SLIGHTLY BELOW NORMAL EARLY IN THE WEEK...AND THEN TREND TOWARD
ABOVE NORMAL LATE IN THE WEEK AS HEIGHTS START CLIMBING OUT AHEAD
OF WEST COAST TROF.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WHILE PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH
SATURDAY...SCATTERED THUNDERSTORMS LATE THIS EVENING AND IN THE
EARLY MORNING COULD PRODUCE PERIODS OF MVFR CONDITIONS FOR THE
KABR TERMINAL. ALL THUNDERSTORMS SHOULD BE OUT OF THE REGION BY 08Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...SD
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 8, 3:59 AM CDT, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT FRI JUL 8 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT FRI JUL 8 2011 /259 AM MDT FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL FIRE THIS AFTERNOON...WITH THE POTENTIAL TO PRODUCE
STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE THREAT FOR
SEVERE WEATHER STARTS WEST RIVER THIS AFTERNOON AND IS EXPECTED TO
PROGRESS RAPIDLY EAST. THE THREAT FOR SEVERE WEATHER DIMINISHES
RAPIDLY OVERNIGHT. STORMS SHOULD MOVE RAPIDLY ENOUGH TO MINIMIZE
THE FLOOD THREAT FOR A MAJORITY OF THE REGION...ALTHOUGH LOCALIZED
FLOODING WILL BE POSSIBLE FOR AREAS ALREADY HARD HIT BY STORMS
EARLIER IN THE WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK...THOUGH
NONE OF THE DAYS PRESENT US WITH A SPECIFIC SEVERE WEATHER OR
FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...EVENING...AND
OVERNIGHT.

CONNELLY

In the hours before

Local storm report, Jul 8, 5:37 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     5 NW LAKE CITY          45.77N 97.49W
07/08/2011                   MARSHALL           SD   TRAINED SPOTTER

            SPOTTER AT LAKE CITY LOOKING NORTHWEST REPORTS FUNNEL
            CLOUD

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:29 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley31 min
Jul 8, 10:49 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully26 min
Jul 8, 10:54 PM CDTSevere Thunderstorm WarningABRBrown, McPherson51 min
Jul 8, 11:08 PM CDTTornado WarningABRMcPherson37 min
Jul 8, 11:24 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley35 min
Jul 8, 11:26 PM CDTTornado WarningABRBrown, McPherson34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.